Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Springfield, MO

May 6, 1998Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 1998, 1:41 AM CDT for Taney County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1998, 1:41 AM CDT (06:41 UTC)
Expired
May 6, 1998, 2:15 AM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.7 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WUUS1 KSGF 060643 RRA
SVRSGF
MOC213-060715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 AM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TANEY COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 215 AM CDT

* AT 139 AM  DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THIS STORM WAS LOCATED NEAR RIDGEDALE OR 16
  MILES SOUTHEAST OF BRANSON AND WAS MOVING EAST-SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  RIDGEDALE AND BULL SHOALS LAKE AREA THROUGH 150 AM
  PROTEM BY 205 AM

IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE
PRODUCING TORRENTIAL RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR
NO ADVANCED NOTICE.  SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

DS/JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:10 PM CDT, 11 hours 31 minutes earlier.

Area forecast discussion, May 5, 2:10 PM CDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE MAY 5 1998

LATEST SFC ANALYSIS SHOWS LOW PRESSURE ACROSS N TX AND STATIONARY
BNDRY EXTENDING INTO NW MO AND SE IA.  SFC DWPNTS INTO THE 60S ACROSS
MUCH OF E OK AND PTN OF SE KS.  FEW SCT SHRA REMAIN FROM EARLIER
CONVECTION ACROSS S CNTRL MO.  VISIBLE SATELLITE IMAGERY SHOWS
ERODING MID/HI CLOUD SHIELD FROM SW TO NE ACROSS THE CWA.  AREAS
RECEIVING SUNSHINE HAVE SEEN TEMPS SHOOT QUICKLY UP INTO THE MID 70S
AND LATEST ADAP SHOWS W MO/SE KS LIS OF -4 OR LESS.

WIND PROFILER NETWORK SHOWS MID/UPR LVL SHRTWV ACROSS E KS AND
PUSHING E INTO W MO.  CU FIELD BEGINNING TO DEVELOP ACROSS OK AND
WOULD EXPECT TSRA TO DEVELOP THERE WITHIN THE NEXT COUPLE OF HOURS.
MODIFIED SGF SOUNDINGS FOR CURRENT SFC DATA BRINGS CAPE TO 410 J/KG
AND LIS OF -3...AND STARTING TO SEE SOME SUNSHINE.

FCST PROBLEM WILL BE IN CHOOSING THE CORRECT MODEL AS THEY ALL SEEM
TO BE IN DISAGREEMENT AGAIN.  MAIN CONSISTENT THEME HOWEVER IS FOR
SHRTWV ACTIVITY TO CONTINUE EJECTING FROM W COAST LOW KEEPING THE S
STREAM ACTIVE THROUGH THE PD.  ETA SEEMS TO HAVE INITIALIZED THE BEST
AND CONTINUE TO LIKE IT OVER THE NGM/AVN SOLUTIONS...ALBEIT THE MID
LVL SHRTWV LOOKS A BIT OVERDONE.

LOOK FOR FOR SCT TSRA TO DEVELOP LATE THIS AFTERNOON/THIS EVENING
ACROSS SW MO/SE KS AND SPREAD EASTWARD TONIGHT.  ATTM LOOKS LIKE MAIN
SVR THREAT WILL REMAIN CONFINED TO AREAS S OF CWA...BUT WOULDNT RULE
OUT ISOLATED SVR THREAT.

CONVECTION IN LATER PDS WILL BE DETERMINED BY WHERE BOUNDARIES SET UP
AFTER TONIGHTS CONVECTION...AND WILL CONTINUE LOW POPS IN MY CCF
DURING THE PD.

RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION)
SGF/UNO: MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF THUNDERSTORMS.
LOW IN THE MID 50S.  SOUTHEAST WIND 5 TO 10 MPH.
JLN: MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF THUNDERSTORMS.  LOW 55
TO 60.  SOUTH WIND 5 TO 10 MPH.
VIH/AIZ: MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF THUNDERSTORMS.
LOW IN THE MID 50S.  SOUTHEAST WIND 5 TO 10 MPH.

CCF
SGF EE 054/077 054/078 052 05634
JLN EE 057/080 056/080 054 05634

LINDENBERG

In the hours before

Local storm report, May 5, 11:49 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1149 PM CDT TUE MAY 05 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    VISTA                     MO    1 INCH HAIL
05/05/98   ST.CLAIR

0847 PM    1 E VISTA                 MO    WIND DAMAGE
05/05/98   ST.CLAIR                        LARGE TREE BLOWN DOWN

GORDON/ALBERT/LEE
Local storm report, May 5, 11:49 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1149 PM CDT TUE MAY 05 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    VISTA                     MO    1 INCH HAIL
05/05/98   ST.CLAIR

0847 PM    1 E VISTA                 MO    WIND DAMAGE
05/05/98   ST.CLAIR                        LARGE TREE BLOWN DOWN

GORDON/ALBERT/LEE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:33 PM CDTSevere Thunderstorm WarningSGFSt. Clair27 min
May 5, 9:05 PM CDTSevere Thunderstorm WarningSGFSt. Clair50 min
May 5, 10:55 PM CDTSevere Thunderstorm WarningSGFBarry50 min
May 5, 11:56 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark64 min
May 6, 12:21 AM CDTSevere Thunderstorm WarningSGFStone39 min
May 6, 1:03 AM CDTFlash Flood WarningSGFBarry, Stone4 hr
May 6, 4:32 PM CDTSevere Thunderstorm WarningSGFOzark48 min
May 6, 4:49 PM CDTSevere Thunderstorm WarningSGFHowell66 min
May 6, 4:58 PM CDTSevere Thunderstorm WarningSGFCedar47 min
May 6, 5:14 PM CDTSevere Thunderstorm WarningSGFJasper66 min
May 6, 5:28 PM CDTSevere Thunderstorm WarningSGFPolk67 min
May 6, 5:58 PM CDTSevere Thunderstorm WarningSGFCamden52 min
May 6, 6:10 PM CDTSevere Thunderstorm WarningSGFDade50 min
May 6, 6:17 PM CDTSevere Thunderstorm WarningSGFDallas48 min
May 6, 6:38 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone62 min
May 6, 6:43 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton62 min
May 6, 6:48 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney62 min
May 6, 6:52 PM CDTSevere Thunderstorm WarningSGFWebster, Wright63 min
May 6, 6:52 PM CDTSevere Thunderstorm WarningSGFGreene63 min
May 6, 6:53 PM CDTSevere Thunderstorm WarningSGFLaclede47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.